Alert archive / Utah / Severe Thunderstorm Warnings in 2006
Severe Thunderstorm Warning 91, NWS Salt Lake City, UT
NWS Salt Lake City, UT issued this severe thunderstorm warning at Sep 14, 2006, 2:39 PM MDT for Salt Lake County, Utah County, Utah. It was in force for 39 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 14, 2006, 2:39 PM MDT (20:39 UTC)
- Expired
- Sep 14, 2006, 3:18 PM MDT
- In force
- 39 min
- Issued by
- NWS Salt Lake City, UT
- Area
- Counties, with a storm outline in the text
Counties Salt Lake County, UT, Utah County, UT
The radar
The Salt Lake City radar (KMTX), 105 km from the middle of the area, began a volume at 20:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 14, 3:00 PM MDT | HAIL 1 | 2 W Lehi, UT | REPORTED ALONG REDWOOD ROAD NEAR LEHI. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 21 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Salt Lake City I, UT (KSLC), launched 12:00Z, 8.7 hours before the alert went out and 40 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3378 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 187 m²/s²
- 0-3 km storm-relative helicity
- 240 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS55 KSLC 142039 SVRSLC UTC035-049-142130- /O.NEW.KSLC.SV.W.0091.060914T2039Z-060914T2130Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SALT LAKE CITY UT 239 PM MDT THU SEP 14 2006 THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTH CENTRAL UTAH COUNTY IN UTAH... SOUTH CENTRAL SALT LAKE COUNTY IN UTAH... * UNTIL 330 PM MDT. * AT 237 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR LEHI...OR ABOUT 15 MILES SOUTH OF SANDY...AND WAS MOVING NORTHEAST AT 15 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... LEHI AND BLUFFDALE AROUND 250 PM MDT... AMERICAN FORK AROUND 255 PM MDT... PLEASANT GROVE AROUND 300 PM MDT... DRAPER AROUND 305 PM MDT... ALPINE AROUND 310 PM MDT... SANDY AROUND 320 PM MDT. THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER... PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. LAT...LON 4040 11206 4024 11189 4043 11161 4062 11182 $$ SEAMAN
3 follow-up statements
000 WWUS55 KSLC 142053 SVSSLC SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE SALT LAKE CITY UT 253 PM MDT THU SEP 14 2006 UTC035-049-142130- /O.CON.KSLC.SV.W.0091.000000T0000Z-060914T2130Z/ UTAH UT-SALT LAKE UT- 253 PM MDT THU SEP 14 2006 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 PM MDT FOR SOUTH CENTRAL SALT LAKE AND NORTH CENTRAL UTAH COUNTIES... AT 250 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR LEHI...OR ABOUT 10 MILES SOUTH OF SANDY...MOVING NORTHEAST AT 15 MPH. THE SEVERE THUNDERSTORM WILL BE NEAR... DRAPER BY 300 PM MDT ALPINE BY 305 PM MDT 7 MILES SOUTHEAST OF SANDY BY 320 PM MDT 7 MILES SOUTHEAST OF COTTONWOOD HEIGHTS BY 330 PM MDT LAT...LON 4045 11200 4030 11183 4044 11165 4062 11182 $$ SEAMAN
000 WWUS55 KSLC 142107 SVSSLC SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE SALT LAKE CITY UT 306 PM MDT THU SEP 14 2006 UTC035-049-142130- /O.CON.KSLC.SV.W.0091.000000T0000Z-060914T2130Z/ UTAH UT-SALT LAKE UT- 306 PM MDT THU SEP 14 2006 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 PM MDT FOR SOUTH CENTRAL SALT LAKE AND NORTH CENTRAL UTAH COUNTIES... AT 302 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR ALPINE...OR ABOUT 9 MILES SOUTH OF SANDY...MOVING NORTHEAST AT 15 MPH. THE SEVERE THUNDERSTORM WILL BE NEAR... ALPINE THROUGH 315 PM MDT LAT...LON 4047 11192 4033 11180 4044 11165 4059 11179 $$ SEAMAN
000 WWUS55 KSLC 142118 SVSSLC SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE SALT LAKE CITY UT 318 PM MDT THU SEP 14 2006 UTC035-049-142128- /O.CAN.KSLC.SV.W.0091.000000T0000Z-060914T2130Z/ UTAH UT-SALT LAKE UT- 318 PM MDT THU SEP 14 2006 ...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL SALT LAKE AND NORTH CENTRAL UTAH COUNTIES IS CANCELLED... THE STORM HAS WEAKENED AND IS NO LONGER SEVERE. THEREFORE THE WARNING HAS BEEN CANCELLED. LAT...LON 4045 11200 4030 11183 4044 11165 4062 11182 $$ SEAMAN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 14, 10:30 AM MDT, 4 hours 9 minutes earlier.
Area forecast discussion, Sep 14, 10:30 AM MDT, 4 hours 9 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SALT LAKE CITY UT 1030 AM MDT THU SEP 14 2006 .SYNOPSIS...A COLD AND ENERGETIC PACIFIC STORM SYSTEM WILL SETTLE OVER THE PACIFIC NORTHWEST TODAY. THE ASSOCIATED COLD FRONT WILL MOVE INTO NORTHWEST UTAH OVERNIGHT...THEN SWEEP SOUTHEAST AS THE CORE OF THE STORM MOVES EAST ACROSS THE NORTHERN ROCKIES AND NORTHERN GREAT BASIN. && .DISCUSSION...MOISTURE IS INCREASING AHEAD OF THE STRONG TROUGH MOVING INLAND OVER THE NORTHERN CALIFORNIA COAST...RESULTING IN WIDESPREAD CLOUDINESS ACROSS THE AREA. SHOWERS AND THUNDERSTORMS HAVE DEVELOPED THIS MORNING PRIMARILY OVER SOUTHERN UTAH...AND THESE ARE EXPECTED TO INCREASE IN COVERAGE AND SPREAD NORTHWARD BY THIS AFTERNOON. ALSO...WINDS HAVE BEGUN TO PICK UP AND SHOULD BE AT LEAST BREEZY IN MOST AREAS BY THIS AFTERNOON AS SOUTHWESTERLY FLOW INCREASES AHEAD OF THE APPROACHING COLD FRONT. THIS SHOULD BRING CRITICAL FIRE WEATHER CONDITIONS TO AREAS OF NORTHWESTERN UTAH THIS AFTERNOON. MODELS ARE NOW IN GOOD AGREEMENT WITH RESPECT TO THE TIMING OF THE APPROACHING STORM SYSTEM...NOSING THE JET MAX AND UPPER TROUGH INTO THE AREA BY FRIDAY AFTERNOON AND BRINGING THE BIG PUSH OF COLD AIR IN ON SATURDAY MORNING. HOWEVER...THE GFS AND NAM DISAGREE ON THE STRENGTH OF THE UPPER TROUGH. THE GFS SHOWS A STRONGER CLOSED LOW WHILE THE NAM KEEPS THE LOW OPEN AND WEAKER. CONSEQUENTLY...THE GFS BRINGS THE TROUGH FARTHER SOUTH...THROUGH THE UT/AZ BORDER...WHILE IN THE NAM THE THROUGH JUST MAKES IT INTO SOUTHERN UTAH. NAM IS ALSO MUCH FASTER MOVING THE SYSTEM OUT OF THE AREA...AND IF ITS SOLUTION IS CORRECT THEN PRECIP SHOULD END BY SATURDAY NIGHT. HOWEVER...THE MUCH SLOWER GFS SOLUTION WOULD KEEP LINGERING PRECIP IN THE CWA THROUGH SUNDAY. UKMET AND ECMWF REMAIN CLOSER TO THE GFS AND IT HAS HAD BETTER RUN TO RUN CONSISTENCY...SO PREFER THAT SOLUTION. INTERESTING QPF FORECASTS...THE GFS PUTS A 2 BULLSEYE IN THE TOOELE VALLEY BY SATURDAY AFTERNOON. NOT LIKELY AN OROGRAPHIC EFFECT...AND THE NAM...WITH ITS BETTER RESOLUTION HAS ITS MAX OVER THE WASATCH AND THE HIGHER TERRAIN TO THE EAST...AND A NICE GRADIENT OF PRECIP OVER THE SALT LAKE VALLEY. H7 TEMPS FALL TO -4 TO -6...SO EXPECT SNOW LEVELS TO END UP AROUND 7000FT. WITH HEAVIER SNOW SHOWERS LATE FRIDAY NIGHT AND SAT AM...THE BENCHES COULD RECEIVE A FEW BRIEF PERIODS OF MIXED RAIN AND SNOW. EXPECT ANY ACCUMULATING SNOW TO REMAIN ABOVE 7000 FT. ALSO MAY BE LOOKING AT A WIND EVENT ACROSS THE SOUTHERN HALF OF THE STATE FRIDAY AFTERNOON OUT AHEAD OF THE FRONT. 40-45KT H7 WINDS SHOULD TRANSLATE TO THE SURFACE SO WILL BE LOOKING INTO A HEADLINE FOR WIND THIS AFTERNOON. WEAK RIDGING BUILDS IN MONDAY BEHIND THE TROUGH BEFORE THE NEXT STORM SYSTEM APPROACHES TUESDAY AFTERNOON. HOWEVER...LOOKS LIKE THIS SYSTEM MAY REMAIN TOO FAR NORTH TO HAVE A SIGNIFICANT EFFECT ON THE AREA. NO UPDATES PLANNED TO THE FORECAST THIS MORNING. && .AVIATION...STRONG SOUTH WINDS WILL CONTINUE INTO THE EVENING. THE MAIN THREAT WILL BE GUSTS TO NEAR 30 MPH...RATHER THAN SUSTAINED WINDS. SHOWERS AND ISOLATED THUNDERSTORMS LATER THIS AFTERNOON MAY CREATE ERRATIC WINDS AT TIMES AS WELL. DO NOT EXPECT CEILINGS TO DROP BELOW 7000 FT TODAY...EXPECT FOR JUST BRIEF PERIODS DURING SHOWERS. A BETTER CHANCE OF LOW CEILINGS AFTER 02Z THIS EVENING. AT THIS POINT...EXPECT SOUTH OR SOUTHWEST WINDS TO CONTINUE RIGHT ON THROUGH FRIDAY UNTIL THE FRONT MOVES THROUGH IN THE EVENING. && .SLC WATCHES/WARNINGS/ADVISORIES... UT...RED FLAG WARNING THROUGH THIS EVENING FOR FIRE WEATHER ZONES 420-423-426-434 IN NORTHWEST UTAH. WY...NONE. && PUBLIC...TRAPHAGAN/SMITH FIRE WX...GRAHAM
Hazardous weather outlook, Sep 14, 6:50 AM MDT, 7 hours 49 minutes before
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
In the hours before
Special weather statement, Sep 14, 11:08 AM MDT, 3 hours 31 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SALT LAKE CITY UT 1108 AM MDT THU SEP 14 2006 UTZ001>021-WYZ021-151300- CACHE VALLEY/UTAH PORTION-CASTLE COUNTRY- CENTRAL AND SOUTHWEST MOUNTAINS- GLEN CANYON RECREATION AREA/LAKE POWELL- GREAT SALT LAKE DESERT AND MOUNTAINS-HENRY MOUNTAINS- NORTHERN WASATCH FRONT-SALT LAKE AND TOOELE VALLEYS-SAN RAFAEL SWELL- SANPETE/SEVIER VALLEYS-SOUTH CENTRAL UTAH-SOUTHERN WASATCH FRONT- SOUTHWEST UTAH-SOUTHWEST WYOMING-UTAHS DIXIE AND ZION NATIONAL PARK- WASATCH MOUNTAIN VALLEYS-WASATCH MOUNTAINS I-80 NORTH- WASATCH MOUNTAINS SOUTH OF I-80-WASATCH PLATEAU/BOOK CLIFFS- WEST CENTRAL UTAH-WESTERN UINTA BASIN-WESTERN UINTA MOUNTAINS- 1108 AM MDT THU SEP 14 2006 ...MUCH COOLER TEMPERATURES FOR THE UPCOMING WEEKEND... AN UNSEASONABLY COLD PACIFIC STORM SYSTEM WILL IMPACT MUCH OF THE REGION OVER THE UPCOMING WEEKEND. OUT AHEAD OF THIS SYSTEM...STRONG WINDS WILL BE FELT ACROSS MUCH OF WESTERN UTAH. SOUTHERLY WINDS OF 25 TO 30 MPH WITH HIGHER GUSTS WILL OCCUR THROUGH THIS EVENING. ACROSS SOUTHERN UTAH...WINDS WILL BE A BIT STRONGER ON FRIDAY AND MAY REQUIRE AN ADVISORY. A WEAK SYSTEM MOVING THROUGH CENTRAL UTAH TODAY WILL SPARK SHOWERS AND THUNDERSTORMS...SOME OF WHICH MAY PRODUCE HEAVY RAIN. MUCH COLDER AIR ASSOCIATED WITH THIS STORM SYSTEM IS EXPECTED TO REACH NORTHERN UTAH LATE IN THE DAY ON FRIDAY...THEN PUSH SOUTH THROUGH THE REMAINDER OF THE STATE SATURDAY. AS THIS FRONT PASSES...MUCH COOLER AIR WILL SPREAD ACROSS THE REGION AND REMAIN THROUGH THE WEEKEND. TEMPERATURES OVER THE WEEKEND ARE FORECAST TO BE 15 TO 25 DEGREES BELOW NORMAL ACROSS NORTHERN UTAH...WITH HIGHS STRUGGLING TO REACH THE LOWER 60S ALONG THE WASATCH FRONT SATURDAY. TEMPERATURES ACROSS SOUTHERN UTAH ARE FORECAST TO BE 10 TO 15 DEGREES BELOW NORMAL DURING THIS TIME. SNOW LEVELS ARE EXPECTED TO DROP TO NEAR 7000 FT BY SATURDAY MORNING...ALTHOUGH THE WASATCH FRONT BENCHES MAY SEE A RAIN/SNOW MIX DURING PERIODS OF HEAVIER PRECIPITATION. AS THIS STORM SYSTEM DEPARTS SATURDAY EVENING AND SKIES CLEAR... TEMPERATURES WILL FALL INTO THE 30S ACROSS THE CACHE VALLEY...WASATCH MOUNTAIN VALLEYS...AND PERHAPS EVEN SHELTERED AREAS ALONG THE WASATCH FRONT. THIS MAY RESULT IN THE FIRST FROST OF THE SEASON ACROSS THESE AREAS. MONITOR WEATHER.GOV ON THE INTERNET...OR TUNE INTO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA SOURCE FOR UPDATES ON THIS APPROACHING STORM SYSTEM. SMITH
The office that day
Everything else NWS Salt Lake City, UT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 14, 4:16 AM MDT | Red Flag Warning | SLC | 14 hr |
Nearby
Severe Thunderstorm Warnings in Utah, 2006Every severe thunderstorm warning in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.